Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone Side Effects II
May 10, 2003

Dear Doctor,

Thanks for your time, as always, your responses are so timely and informative. I appreciate you! I wanted to give you the information you needed in order to answer my question, unfortunately, I do not have it all. First, yes, I am HIV positive. My viral load in undetectable (ultrasensitive) and my t-cell count is in the low 500's. My current medication regimine includes; Trizivir, Enalapril, Zebeta, Lorazepam, Rinitidine and Metformin. I have talked to my physician regarding the sensations that make me feel I am retaining water and she does not think there is any medical condition causing it. We have discussed CHF, etc., and it is not my situation. She really did not even think it was the Testosterone which I am taking because of documented hypogonadism. I am sorry, I cannot remember the numbers, but I know the doctor wrote they were very low and I needed to start injections immediately. My current physician does not regularly check my levels. What is recommended in this area? I do know that approximately 1 year ago, on the injections, it was in the 700's. I would also like to further explain the sensation. It is a tightness in my hands and feet, however, there is no visible swelling. I really notice it in my hands after I walk on the treadmill. I also think my eyes are puffy from water retention. I hope this helps a little. Thanks!

Response from Dr. Frascino

Hi,

"Sensations that make you feel like you are retaining water" does not mean that you are. "Tightness" in the hands and feet without visible swelling is most likely not water retention.

Regarding your hypogonadism, I would still recommend switching to the daily self-applied topical gel. Perhaps that will resolve your problem. You can check your blood level on the topical gel a few weeks after switching over to it to make sure you are remaining in the mid-normal range.

What if the hands and feet symptoms persist? Well, your HIV specialist should check out your routine labs and do a physical exam as I mentioned. If your ankle reflexes are gone on your neurological exam, peripheral neuropathy should be considered. There are multiple other things that come to mind as possibilities, but without really knowing your laboratory values or having the opportunity to examine you, they would merely be guesses. Start with the above ideas and see if that sorts things out for you. Dont be too focused on the "water retention" ideas. I doubt this is the problem if there is no edema (visible swelling) on your examination or abnormalities in your lab tests.

Good luck.

Dr. Bob


Previous
Retroviral warfare/worried "well"
Next
Tired and apathetic

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement